Hail, Crawford
- When
- May 21, 2:28 PM CST
- Where
- Crawford County, 0.78 mi WNW of Bourbon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.155, -91.243
Storms moved through the region during the afternoon and evening of May 21st. One storm produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Storms moved through the region during the afternoon and evening of May 21st. One storm produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 21, 1:54 PM CST, 34 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 254 PM CDT Sat May 21 2022 .SHORT TERM... (Through Late Sunday Night) Issued at 247 PM CDT Sat May 21 2022 Key Messages: 1. Showers and thunderstorms will continue this afternoon and evening. While unlikely, I can't rule out a thunderstorm becoming strong enough to produce quarter sized hail this afternoon. 2. Locally heavy rain associated with individual thunderstorms, and minor flooding continues to be a threat, particularly across areas that have already seen heavy rainfall today. 3. Temperatures will cool drastically behind the front. Showers and elevated thunderstorms will continue this afternoon and into the evening along the 850mb baroclinic zone, behind the surface cold front that now lies from KHRO to KCGI and KCUL. MUCAPE values are weak across the region in the post-frontal environment, but the best instability is across central Missouri where the RAP analysis shows MUCAPE peaking near 1000 J/kg. Effective bulk shear between 40-50 kts should be enough to organize the elevated thunderstorms over central Missouri, and the 7.5 degree/km lapse rates make hail the primary threat with any storms that become strong. Instability is our limiting factor with these thunderstorms, and confidence is low that any storm will become strong enough to produce quarter sized hail. By the evening instability and the threat for strong thunderstorms is expected to be very weak as the 850mb front continues to slide southeastward. Localized heavy rainfall and localized flooding associated with these thunderstorms is a greater threat. The axis of heaviest rainfall from this morning has fallen along a line from Springfield, MO through St. Louis, MO, into Springfield, IL. About an inch of precipitation, with locally higher amounts, has fallen across this area. The showers and thunderstorms that are forming and increasing in coverage this afternoon are following a similar path and pose a localized flooding risk, particularly in low lying and poor drainage areas. The continued retreat of the cold front and advance of a surface high into the region will help shunt lingering precipitation out of the area by tonight, ending the hail and localized flooding threats. Cold air advection will continue in the low-levels behind the front, pulling the 850mb temperatures into the single digits aloft by Sunday, translating to below normal temperatures at the surface. Temperatures overnight will cool into the 40s to mid 50s, near to up to -15 degrees below normal for this time of year. Despite the clearing sky on Sunday under the influence of the surface high, sustained cold air advection and cool 850mb temperatures will keep temperatures stunted. High temperatures in the mid 60s will make Sunday feel more like mid-April than mid-May. MRM .LONG TERM... (Monday through Next Saturday) Issued at 247 PM CDT Sat May 21 2022 A longwave mid-level trough will continue to deepen across the western half of the CONUS during the first half of the work week, amplifying southwesterly mid-level flow over the mid-Mississippi Valley. At the surface the high pressure will continue to shift eastward across the region Monday, keeping the forecast area precipitation free for another day in advance of our next low system. By Monday evening a shortwave will travel up the mid- level southwesterly flow into the mid-Mississippi Valley, mirrored at the surface by the northeastward movement a surface low. The warm front associated with this low is expected to lift northward through the forecast area Monday night into Tuesday morning. Light precipitation is possible with isentropic lift over the warm front as moisture surges back into the area south of the front, but confidence is not high that widespread showers and thunderstorm will be able to form. The next best chance for showers and thunderstorms will be Tuesday through Thursday as the surface low, and perhaps a second surface low, move through the region in step with the northeastward movement of the mid-level shortwave. The NAEFS continues to indicate PWAT values near the 90th climatological percentile in association with this event, however the NBM viewer isn't currently indicating that significant rainfall will be an issue. Severe weather conditions continue to be more favorable to the south of our area, however I can't rule out that threat moving north in the intervening days. Guidance differs in how quickly the mid-level trough will push through the mid-Mississippi Valley. About 40% of the WPC Cluster members favor a more progressive trough, pushing east out of the region Thursday into Friday. Confidence is high that by Friday the trough will be retreating from the area, with 80% of members indicating the trough will moving into the Ohio River Valley. Rising heights associated with the exit of the trough axis will continue into the weekend as a ridge builds into the area. Temperatures will be absolutely wonderful during the work week. Cooler 850mb air will keep temperatures near to slightly below normal with highs generally in the 70s. Periods of showers and heavy cloud cover could stunt temperatures mid-week. By the weekend the rising heights aloft and southwesterly low-level flow will help warm temperatures to near normal. MRM && .AVIATION... (For the 18z TAFs through 18z Sunday Afternoon) Issued at 1222 PM CDT Sat May 21 2022 Another round of showers and thunderstorms are moving into the region this afternoon and will linger across the area through early evening. MVFR ceilings are expected with this next round of showers, though there is some uncertainty in how low those ceilings will drop. IFR ceilings are certainly possible, though less likely given the modest mixing we can expect this afternoon in comparison to this morning. Conditions will improve to MVFR as precipitation exits each terminal. Winds will remain gusty through the mid-afternoon, diminishing during the late afternoon/evening and remaining from the north. SPECIFICS FOR KSTL: Another round of showers and thunderstorms will move into the terminal area mid-afternoon, lingering through early evening. MVFR ceilings are expected with the precipitation, though there is some uncertainty in how low those ceilings will drop. Conditions will improve to MVFR as precipitation exits the area tonight. Winds will remain gusty through the mid-afternoon, diminishing during the late afternoon/evening and remaining from the north. MRM && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 300 PM CDT Sat May 21 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-222000- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 300 PM CDT Sat May 21 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance for thunderstorms this evening, mainly along and south of I-70. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance for thunderstorms Monday night through Wednesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. MRM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1011 AM CDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 AM HAIL 2 SE BELLEVILLE 38.51N 89.98W
05/21/2022 E0.70 INCH ST. CLAIR IL PUBLIC
PEA TO DIME SIZED HAIL.
&&
MRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1023 AM CDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HAIL SHILOH 38.56N 89.90W
05/21/2022 E0.88 INCH ST. CLAIR IL OTHER FEDERAL
DIME TO NICKEL SIZED HAIL, WINDY.
&&
MRMThe St Louis radar (KLSX), 78 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028185.